Alert archive / Colorado / Winter Storm Watches in 2017
Winter Storm Watch 5, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Jan 18, 2017, 3:02 PM MST for 4 counties in Colorado. It took effect at Jan 19, 2017, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 18, 2017, 3:02 PM MST (22:02 UTC)
- In effect from
- Jan 19, 2017, 5:00 PM MST
- Expired
- Jan 19, 2017, 4:02 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425 WWUS45 KPUB 182202 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 302 PM MST WED JAN 18 2017 COZ066-068-190615- /O.NEW.KPUB.WS.A.0005.170120T0000Z-170122T0300Z/ LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...NORTH PASS...CUMBRES PASS...WOLF CREEK PASS 302 PM MST WED JAN 18 2017 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH SATURDAY EVENING. * LOCATION...EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...INCLUDING WOLF CREEK PASS. * CAUSE AND TIMING...A SERIES OF STORM SYSTEMS WILL BRING PERIODS OF MODERATE TO HEAVY SNOW TO THE SOUTHWEST MOUNTAINS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH SATURDAY EVENING. * SNOW ACCUMULATION...TOTAL SNOWFALL ACCUMULATIONS OF 12 INCHES OR MORE WILL BE LIKELY ACROSS THE EASTERN SAN JUAN MOUNTAINS WITH 6 TO 12 INCHES POSSIBLE ACROSS THE LA GARITA MOUNTAINS. * WIND...WEST TO SOUTHWEST WINDS 15 TO 30 MPH WITH LOCALLY HIGHER GUSTS...PARTICULARLY ON FRIDAY. * IMPACT...ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN PASSES...PARTICULARLY WOLF CREEK. AVALANCHE DANGER WILL INCREASE INTO SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
538 WWUS45 KPUB 190545 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 1045 PM MST WED JAN 18 2017 COZ066-068-191400- /O.CON.KPUB.WS.A.0005.170120T0000Z-170122T0300Z/ LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...NORTH PASS...CUMBRES PASS...WOLF CREEK PASS 1045 PM MST WED JAN 18 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH SATURDAY EVENING... * LOCATION...EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...INCLUDING WOLF CREEK PASS. * CAUSE AND TIMING...A SERIES OF STORM SYSTEMS WILL BRING PERIODS OF MODERATE TO HEAVY SNOW TO THE SOUTHWEST MOUNTAINS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH SATURDAY EVENING. * SNOW ACCUMULATION...TOTAL SNOWFALL ACCUMULATIONS OF 12 INCHES OR MORE WILL BE LIKELY ACROSS THE EASTERN SAN JUAN MOUNTAINS WITH 6 TO 12 INCHES POSSIBLE ACROSS THE LA GARITA MOUNTAINS. * WIND...WEST TO SOUTHWEST WINDS 15 TO 30 MPH WITH LOCALLY HIGHER GUSTS...PARTICULARLY ON FRIDAY. * IMPACT...ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN PASSES... PARTICULARLY WOLF CREEK. AVALANCHE DANGER WILL INCREASE INTO SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
506 WWUS45 KPUB 191102 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 402 AM MST THU JAN 19 2017 COZ066-068-191915- /O.UPG.KPUB.WS.A.0005.170120T0000Z-170122T0300Z/ /O.NEW.KPUB.WS.W.0006.170120T0000Z-170122T0300Z/ LA GARITA MOUNTAINS ABOVE 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- INCLUDING...NORTH PASS...CUMBRES PASS...WOLF CREEK PASS 402 AM MST THU JAN 19 2017 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATION...EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...INCLUDING WOLF CREEK PASS. * CAUSE AND TIMING...A SERIES OF STORM SYSTEMS WILL BRING PERIODS OF MODERATE TO HEAVY SNOW TO THE SOUTHWEST MOUNTAINS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH SATURDAY EVENING. * SNOW ACCUMULATION...10 TO 20 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WIND...WEST TO SOUTHWEST WINDS 15 TO 30 MPH. * IMPACT...ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN PASSES...PARTICULARLY WOLF CREEK. AVALANCHE DANGER WILL INCREASE INTO SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ COZ058-060-073-075-082-191915- /O.NEW.KPUB.WW.Y.0004.170120T0000Z-170122T0300Z/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- PIKES PEAK ABOVE 11000 FT- INCLUDING...CLIMAX...BONANZA...BLANCA PEAK...SPANISH PEAKS... PIKES PEAK 402 AM MST THU JAN 19 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY. * LOCATION...THE WESTERN MOSQUITO, THE EASTERN SAWATCH, AND THE SANGRE DE CRISTO MOUNTAIN RANGES ABOVE 11000 FEET, ALONG WITH PIKES PEAK ABOVE 11000 FEET. * CAUSE AND TIMING...A SERIES OF STORM SYSTEMS WILL BRING PERIODS OF MODERATE TO HEAVY SNOW TO AREA MOUNTAINS BEGINNING THIS EVENING AND CONTINUING THROUGH SATURDAY EVENING. * SNOW ACCUMULATION...8 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WIND...SOUTHWEST TO WEST 10 TO 20 MPH. * IMPACT...ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN PASSES. AVALANCHE DANGER WILL INCREASE INTO SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 18, 11:05 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jan 18, 11:05 AM MST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1105 AM MST Wed Jan 18 2017 .UPDATE... Issued at 1105 AM MST Wed Jan 18 2017 Updated temperatures across the area. Raised highs across portions of El Paso County, with temps warmer than previously thought. Also lowered highs a tad across snow covered portions of the lower Ark Valley. UPDATE Issued at 827 AM MST Wed Jan 18 2017 Updated to end the dense fog advisory for portions of the lower Arkansas River Valley. && .SHORT TERM...(Today and tonight) Issued at 342 AM MST Wed Jan 18 2017 Currently...quiet conditions exist across southern Colorado this morning. There is some dense freezing fog along the lower Arkansas River Valley, from Pueblo to Lamar. By far, the area from Pueblo to Fowler is seeing the most dense freezing fog, while areas further east it is much more patchy. There are also areas of fog over the San Luis Valley. Reduced visibilities along with possible slick roadways are expected this morning where fog exists. Today and Tonight...a broad upper level low pressure system stretching from northeastern New Mexico into western Kansas will slowly lift northeast by this evening, while high pressure over Utah moves into western Colorado overnight tonight. Expect fog to dissipate this morning with generally sunny skies expected across the region. Temperatures are expected to warm into the mid to upper 40s for most of the Plains. Model guidance suggests a few low 50s may be possible over Pueblo and El Paso Counties this afternoon. As high pressure begins to build across the region tonight, flow aloft will transition southwesterly. This should help keep temperatures slightly warmer along the eastern lee slopes with 20s and lower 30s for lows. Weak westerly low level flow should also help prevent fog development across the Plains tonight. There could be some fog over the San Luis Valley late tonight into Thursday morning. Mozley .LONG TERM...(Thursday through Tuesday) Issued at 342 AM MST Wed Jan 18 2017 ...Active Weather Returns... The first in a series of Pacific weather systems will begin to spread snow into the Continental Divide late Thursday and Thursday night. This first system will bring some snow to the Continental Divide, particularly the southwest mountains, especially late Thursday night and early Friday. Could be advisory level accumulations on the order 5-10 inches the way it looks right now. The system will be accompanied by wind, resulting in blowing snow. Across the lower elevations, some spotty rain or snow showers possible from this first system along with increased winds and cooler temperatures on Friday. The next, more potent system, moves across late Friday night through Saturday night. This one should bring greater amounts of snow over a longer duration to the Continental Divide. It will probably eventually require winter storm warnings for the Divide. It also brings better odds of snow to the lower elevations, including the high valleys and plains. Latest depictions by the GFS20 would bring snow showers across the high valleys, including the San Luis, Upper Arkansas and Wet Mountain Valleys on Saturday. Accumulations don't look great but some local light accumulations possible. Both the 00Z and 06Z GFS20 also bring a chance of snow to the plains late Saturday and Saturday evening. Winds look too northerly for much accumulation in Springs or Pueblo at this point but the Palmer and Raton Divides could see a little bit as well as the plains. Right now, the greatest threat area appears to be the plains east of the I-25 corridor, out toward Kansas. This is the area where the system wraps around the best moisture and the strongest winds. Could be a 6 hour period or so of blowing snow and low visibilities across this area if recent model trends continue. In any event, this system looks to clear out of the area early Sunday with a lull in the action for the remainder of the day. Then, late Sunday night through Tuesday, another system rolls in. This one looks to bring even greater amounts of snow and wind to the mountains, along with more wind and better chances for snow across the lower elevations. Latest runs are trending farther north with the low track which overall means less snow potential for the lower elevations of southern Colorado. However, old runs had it farther south and it is still several days a way. Things could change. Right now, it appears the Palmer Divide is the prime target for wind and snow late Monday night through Tuesday, with wind and scattered snow showers farther south. In any event, it certainly looks a lot colder by Tuesday. The GFS20 currently has howling north winds lowering 700 mb temperatures to -14C over the plains by 5 pm Tuesday. That's gonna hurt a little. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1032 AM MST Wed Jan 18 2017 VFR conditions with generally light diurnal wind regimes expected at COS and PUB over the next 24 hours. ALS...IFR stratus to continue to slowly dissipate across the San Luis Valley with VFR conditions expected for the late afternoon and early evening. With moist boundary layer conditions due to snow cover and some expected melting, will likely see IFR stratus redevelop this evening, with patchy freezing fog possible across central portions of the valley. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MW SHORT TERM...MOZLEY LONG TERM...LW AVIATION...MW
Hazardous weather outlook, Jan 18, 8:55 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 855 AM MST WED JAN 18 2017 COZ058>089-093>099-191600- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 855 AM MST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT LOW CLOUDS AND PATCHY FOG...ACROSS PORTIONS OF THE LOWER ARKANSAS RIVER VALLEY AND OVER THE HIGH MOUNTAIN VALLEYS...WILL CONTINUE TO DISSIPATE THROUGH THE REST OF THE MORNING. LOCALIZED REDUCED VISIBILITIES IN FOG MAY MAKE FOR HAZARDOUS DRIVING CONDITIONS THROUGH THE REST OF THE MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF PACIFIC STORM SYSTEMS WILL TRACK ACROSS THE AREA THROUGH THE PERIOD. THE FIRST SYSTEM WILL BRING SOME SNOW AND WIND TO THE CONTINENTAL DIVIDE LATE THURSDAY INTO EARLY FRIDAY...ALONG WITH WIND AND SPOTTY RAIN OR SNOW SHOWERS ELSEWHERE. SEVERAL INCHES OF SNOW WILL BE POSSIBLE ALONG THE DIVIDE WITH SOME SPOTTY LIGHT ACCUMULATIONS POSSIBLE ELSEWHERE. A SECOND...MORE POTENT SYSTEM...WILL TRACK ACROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. THIS SYSTEM LOOKS TO BRING GREATER AMOUNTS OF SNOW AND WIND TO THE CONTINENTAL DIVIDE WITH MORE WIND AND BETTER CHANCES FOR SNOW ACROSS THE HIGH VALLEYS AND PLAINS. RIGHT NOW...THE GREATEST THREAT AREA APPEARS TO BE ACROSS THE PLAINS EAST OF THE I-25 CORRIDOR AND OUT TOWARD KANSAS. IF CURRENT MODEL TRENDS CONTINUE...THIS AREA COULD SEE A SIGNIFICANT PERIOD OF WIND AND SNOW SATURDAY EVENING. A THIRD...POTENTIALLY EVEN STRONGER SYSTEM...IS CURRENTLY SLATED TO MOVE ACROSS THE AREA LATE SUNDAY NIGHT THROUGH TUESDAY. THIS SYSTEM COULD BRING EVEN GREATER AMOUNTS OF SNOW AND WIND TO THE MOUNTAINS WITH MORE WIND AND BETTER CHANCES FOR SNOW ACROSS THE LOWER ELEVATIONS. CURRENT MODEL TRENDS SUGGEST THAT THE PALMER DIVIDE IS THE MOST LIKELY TARGET FOR WIND AND SNOW ACROSS THE LOWER ELEVATIONS LATE MONDAY NIGHT THROUGH TUESDAY. HOWEVER...THIS SYSTEM IS STILL SEVERAL DAYS AWAY. IT'S TRACK IS UNCERTAIN. STAY TUNED FOR CONTINUED UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:46 AM MST | Dense Fog Advisory | PUB | Pueblo | 5 hr |
Nearby
Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.